• advertisement

Our Mental Health Blogs

Help – I’m Depressed but I’m Scared of Taking Antidepressants

I remember, before trying medication, I was terrified of it. I had the same misconceptions that many people do:

  • Medication is for weak people
  • Antidepressants are just “happy drugs” designed for people who can’t handle life
  • Medication will ruin your brain
  • Doctors give out antidepressants like candy whether you need them or not

As it turns out, none of these things are true, but they sure seemed true at the time.

So I get fear of antidepressants and other medication. Psych medication is scary stuff.

But sometimes you have to face that fear in order to get better.

Antidepressants Don’t Work

There seems to be two fears among people who are considering antidepressants: antidepressants don’t do anything or antidepressants do too much. I understand both fears.

First of all, yes, antidepressants do work to treat depression, particularly moderate-to-severe depression. While many people will not be successfully treated by their first antidepressant the vast majority of people will be helped by a following antidepressant. So if the first one doesn’t work, don’t give up hope.

And as far as efficacy goes, there was a recent meta-analysis that indicates that antidepressants are about as effective as other medication used for internal medicine.

Antidepressants Harm You

I can understand this fear. Many people speak of psychiatric medication in very negative terms but it doesn’t have to be this way. In fact, most people use psychiatric medication for a time, and then get off of it and never say a thing about it because they don’t want anyone to know. That is the common experience – nothing of great interest to report.

Because properly used, antidepressants can be effective with minimal side effects. Yes, some people are harder to treat than others and those patients who are harder to treat may require more medication and that ups the side effects, but most aren’t in that group. Many people can take one medication, in a normal dosage range, and get better.

And, to the best of my knowledge, there is no side effect of antidepressants that continues after you stop taking the drug. In other words, if a side effect develops with which you can’t live, you can always reduce the dose or get off the drug entirely.

[Update: one reader reminded me that there are additional risks, including mania, associated with treating people with bipolar disorder with antidepressants. Not all doctors agree on this but I have written about the controversy here. See about the dangers of misdiagnosis here.]

Black Box Warning

One commenter mentioned the black box warning on antidepressants and I wanted to briefly address it. A black box warning is the most strong warning that the Food and Drug Administration (FDA) can place on a product and they did so because there were reports of people, possibly, getting increased symptoms on antidepressants and reports of people taking their own lives. The FDA, rightly, did not want to wait for all the data to come in on this situation and so they placed a warning on all antidepressants.

I can say that some have found the data does not support the fact that there is an increased risk of suicide in adults when compared to those who have not been treated and their risk of suicide. That being said, antidepressants can cause side effects in people that may agitate them or worsen their condition and the final result may be suicide so it’s important when starting antidepressants to be closely monitored by a healthcare professional.

(It’s important to note this warning is especially important for those under the age of 18.)

Taking a Leap

All that being said, it still takes a leap of faith to try something new, especially something scary like putting a medication into your body, so it’s all about the pros and cons. Are the possible pros of taking the medication work the possible cons? How sick are you today? Have you tried other treatments? Are you in therapy? Have you attempted suicide? What will happen if you choose not to get treatment?

And one of the best ways I know to combat these worries is to have a doctor you trust with whom to discuss you fears. You absolutely have a right to be scared and it’s a reasonable thing to feel but sooner or later you’re going to have to make a decision and I would recommend that you let facts guide that decision and not fear.

[As an aside, regardless as to whether you feel antidepressants are for you, every person with depression should try therapy, particularly cognitive behavioural therapy, as that can help many people.]

You can find Natasha Tracy on Facebook or GooglePlus or @Natasha_Tracy on Twitter.

Author: Natasha Tracy

Natasha Tracy is a renowned speaker, award-winning advocate and author of Lost Marbles: Insights into My Life with Depression & Bipolar.

Find Natasha Tracy on her blog, Bipolar Burble, Twitter, Google+ and Facebook.

24 thoughts on “Help – I’m Depressed but I’m Scared of Taking Antidepressants”

  1. I’ve been on a number of meds and they made me suicidal. I’m in a nervous break down right now and really scared of being put back on something

  2. Antidepressant medication exhibits the main and crucial step on current psychiatric treatment of numerous mental disorders. Even depressive disorders are primary indication for antidepressant therapy, the specter of theirs introduction is more wide, beginning from common anxiety disorder till hard and serious psychotic entities. Antidepressant drugs as widespread therapy include many side and unpredictable effect to patients with respective depressive phenomenology, because this complex mental disorder has got many etiologic, diagnostic, therapeutic and prognostic implications, that evolve up to date psychiatric treatment and management of depressive syndrome. In addition, antidepressant are strong and dangerous drugs, with specific dosage and longevity of their application. Their adjustment seek careful and individual approach from clinical psychiatrist. Approved guidelines are useful way to prevent unkind side effects of antidepressant medication, but restablishment of therapeutic alliance is precursor of satisfactory and efficient psychiatric treatment of any type of depressive disorders. Another aspect of antidepressant treatment is the ability of therapist to deal with many side effect of antidepressant, which ones compromise seriously following treatment. Antidepressant drugs are very prone to interact with others drugs, such are antihypertensives, corticosteroids, analgetics, psychotropics, betablockers and so on. They interact with many nourish products. These and many others warnings of antidepressant medication should be in consideration to increase their therapeutic compliance and adherence, in order to install comprehensive psychiatric treatment of depression.

  3. I’d recommend finding a way dealing with any problems rather than taking the drugs. There’s no magic pill, it’s just a money maker for the pharmaceutical companies. I’ve tried many antidepressants and none of them worked, they made me worse. I’ve had lasting side effects in the form of severely decreased libido, decreased sensation, IBS, insomnia, nerves, dry eyes, hair loss, excessively oily scalp and weak brittle nails. This was from venlafaxine which ruined my appetite to the point I was admitted to hospital with abdominal pains, pumped with morphine, left on a trolley bed in a corridor, then told they weren’t convinced I had pain. I was on that drug for over two years with doctors telling me you need to persevere to start to feel the benefits. I thought I was being weak and pathetic for struggling to cope with the side effects which shows what it can do to your mind. Coming off it was awful due to the withdrawal symptoms. I was in the red on the BMI scale and the doctors were no help when I expressed concern and asked about inducing appetite or at least dealing with the nausea. I think the drugs have done something to my digestive tract which has changed the way my body is absorbing nutrients. You’re not supposed to take them on an empty stomach but they make you feel too ill to eat, if you eat then take the pills you bloat and vomit, if you don’t take the pills you get withdrawal symptoms.. It’s a vicious circle. I came off them 12 years ago by the way and have a look online now and then to see if anyone else has had a similar experience and had any joy finding natural ways to deal with the lasting side effects.

  4. Tom. I was the same way. Still am. But I finally took Klonopin and Seraquel and they have helped. I don’t have the very deep anxiety and depression and I am getting a very good 7 hours of sleep. I started jogging again and am only taking half doses. About 0.50 MG of Klonopin and 40 MG of Seraquel. That is just me.

    You probably need some therapy, even if you have to pay it. Also, if you can, start walking and smiling and waving to passerbys.

    I would like to get off the meds. I will do it slowly. If you doubt Zoloft, then I would get a second opinion.

Leave a Reply

Your email address will not be published. Required fields are marked *



Follow Us

Subscribe to Blog

  • advertisement

in Breaking Bipolar Comments

Mental Health Newsletter

Sign up for the HealthyPlace mental health newsletter for latest news, articles, events.

Mental Health
Newsletter Subscribe Now!

Mental Health Newsletter

Sign up for the HealthyPlace mental health newsletter for latest news, articles, events.

Log in

Login to your account

Username *
Password *
Remember Me